Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Seung Ryu 4 Articles
Association between continuous renal replacement therapy and mortality after acute herbicide (glyphosate and/or glufosinate) intoxication: propensity score matching approach
Seung Woo Lee, Won-joon Jeong, Seung Ryu, Yongchul Cho, Yeonho You, Jung Soo Park, Changshin Kang, Hong Joon Ahn, So Young Jeon, Jinwoong Lee
J Korean Soc Clin Toxicol. 2023;21(1):17-23.   Published online June 30, 2023
DOI: https://doi.org/10.22537/jksct.2023.00001
  • 395 View
  • 16 Download
AbstractAbstract PDF
Purpose: We investigated the association between continuous renal replacement therapy (CRRT) and mortality after acute glyphosate or glufosinate intoxication.
Methods
The electronic medical records of patients with acute herbicide ingestion who were admitted to the regional emergency center of a metropolitan city in Korea from 3/1/2013 to 2/28/2022 were analyzed and reviewed retrospectively. The case group received CRRT, while the control group did not. In total, 96 patients experienced acute herbicide intoxication in the study period. Baseline characteristics were analyzed and compared between the two groups after propensity score matching. The outcome variable was mortality fitted by a Cox proportional hazard model.
Results
After full matching between cases of CRRT use and controls (patients who did not receive CRRT) using propensity scores, 96 patients (27 cases, 69 controls) were analyzed. Propensity matching yielded adequate balance (standardized mean differences <0.25) for all covariates. We fit a Cox proportional hazards model with survival as the outcome and CRRT as a factor, including the matching weights in the estimation. The estimated hazard ratio was 0.41 (95% confidence interval, 0.23–0.76; p=0.0044), indicating that CRRT reduced mortality.
Conclusion
In this propensity score-matched analysis, CRRT reduced mortality in patients who visited the hospital with acute glyphosate or glufosinate intoxication. In patients with acute herbicide poisoning with high severity calculated by the APACHE II (Acute Physiology and Chronic Health Evaluation II) score and SOFA (Sequential Organ Failure Assessment) score, CRRT should be actively considered to improve the survival rate.
Is it Adequate to Determine Acetaminophen Toxicity Solely on Patients' History? An Analysis on Clinical Manifestation of Intoxication Patients with Positive Serum Acetaminophen Concentrations
Jee Hyun Kim, Won-joon Jeong, Seung Ryu, Yong Chul Cho, Jang Hyuck Moon, Hyun Soo Choi, Song Hee Yang, Hee Sun Chung
J Korean Soc Clin Toxicol. 2017;15(2):94-100.   Published online December 31, 2017
DOI: https://doi.org/10.22537/jksct.2017.15.2.94
  • 90 View
  • 0 Download
AbstractAbstract PDF
Purpose: Acute acetaminophen intoxication is a common occurrence that can cause lethal complications. In most domestic emergency departments, clinicians tend to treat acetaminophen intoxication based on patients' history alone, simply due to the lack of a rapid acetaminophen laboratory test. We performed a 20-month study of intoxication patients to determine the correlation between the history of patients and serum laboratory tests for acetaminophen. Methods: We took blood samples from 280 intoxication patients to evaluate whether laboratory findings detected traces of acetaminophen in the sample. Patients were then treated according to their history. Laboratory results came out after patients' discharge. Agreement between patients' history and laboratory results were analyzed. Results: Among the 280 intoxicated patients enrolled, 38 patients had positive serum acetaminophen concentrations; 18 out of 38 patients did not represent a history suggesting acetaminophen intoxication. One patient without the history showed toxic serum acetaminophen concentration. Among the patients with the history, two patients with toxic serum acetaminophen concentration did not receive N-acetylcysteine (NAC) treatment due to their low reported doses, while other 2 patients without significant serum acetaminophen concentration did receive NAC treatment due to their high reported doses. Conclusion: This study showed a good overall agreement between history and laboratory test results. However, some cases showed inconsistencies between their history and laboratory test results. Therefore, in treating intoxication patients, a laboratory test of acetaminophen with rapid results should be available in most domestic emergency departments.
Acute Hydrofluoric Acid Exposure: Our Clinical Experience at Emergency Centers in Two University Teaching Hospitals
Kyu-Hong Han, Jung-Il Yang, Seung-Yook Jo, Yong-Chul Cho, Seung Ryu, Jin-Woong Lee, Seung-Whan Kim, In-Sool Yoo, Yeon-Ho You, Jung-Soo Park
J Korean Soc Clin Toxicol. 2009;7(2):121-126.   Published online December 31, 2009
  • 82 View
  • 0 Download
AbstractAbstract PDF
Purpose: We investigated the clinical characteristics and demographics of patients who suffered from hydrofluoric acid chemical injury and the mechanism of damage. Methods: We retrospectively reviewed the medical records of patients who were exposed to hydrofluoric acid from March 2004 to March 2009 and who were seen at the emergency centers in two university teaching hospitals. Results: Forty four patients out of 47 patients suffered from chemical burn, while the injuries of the remaining 3 could not be identified by the medical records. A total of 17 hydrofluoric acid chemical injury patients were enrolled during the study period, and their mean age was $29.6{pm}7.0$. All the patients were accidentally injured by contact with the material and none of them inhaled or ingested the material. Only 6 patients wore appropriate protective equipments and 5 underwent the water irrigation for more than 10 minutes. The most common exposure area was the hand and forearm (70.5%). Less than 1% of all of the patients had their total body surface (TBS) exposed to hydrofluoric acid (mean=0.35%). The mean time interval from calcium gluconate administration to pain relief was $33.6{pm}8.8$ hours. Conclusion: When exposed to hydrofluoric acid, it is important to wear protective equipment and undergo water irrigation for more than 10 minutes. Pain and skin damage were observed in all the patients. After treatment, we concluded that administration of calcium gluconate and pain killers was successful in relieving pain, and the prognosis was also positive for the admitted and followed up patients when less than 1% of the TBS was exposed.
A case of Systemic Toxicity that Occurred in an Adult Who Intentionally Ingested Rhododendron Sclippenbashii
Sang-Min Jeong, Seung-Han Lee, Jeong-Soo Lim, Sang-Yeol Yoon, Seung Ryu, Jin-Woong Lee, Seung-Whan Kim, In-Sool Yoo, Yeon-Ho You
J Korean Soc Clin Toxicol. 2009;7(2):180-182.   Published online December 31, 2009
  • 71 View
  • 0 Download
AbstractAbstract PDF
It is well known that Rhododendron sclippenbashii contains the toxic material grayanotoxin. So, Koreans do not eat it, but they do eat azalea although it contains grayanotoxin. That is why there have been no reports about Rhododendron sclippenbashii intoxication after ingesting it intentionally, not accidentally. In this case, the patient was admitted to the emergency room with several toxic symptoms after intentionally consuming 50 blossoms of Rhododendron sclippenbashii to get rid of thirst. Treatment with saline infusion and atropine was successful and the outcome was favorable enough in this case to produce a complete cure without any sequelae at discharge. But toxic symptoms were seen for 24 hours, although the symptoms usually fade in 9 hours. Therefore, we should carefully treat and observe, for over 24 hours, the patient who intentionally ingests about 50 blossoms of Rhododendron sclippenbashii.

JKSCT : Journal of The Korean Society of Clinical Toxicology